Louisiana, 2012Damaging Winds in Louisiana, August 10, 2012
August 10, 2012 · NWS LIX · 2 events in 2 counties and zones
A cold front moving through Louisiana triggered several severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through Louisiana triggered several severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 10, 7:14 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 10, 7:14 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
814 AM CDT FRI AUG 10 2012
.UPDATE...
.SOUNDING DISCUSSION...
NO PROBLEMS WITH THE FLIGHT THIS MORNING. A VERY UNSTABLE SOUNDING
WITH PLENTY OF LOW LEVEL MOISTURE WITH A PW OF 2.04 INCHES AND AN
LI OF -9.8. A DRY AND COOL POCKET ALOFT ABOVE 55O MB WITH
TEMPERATURES AS LOW AS -7 CELSIUS AT 500 MB. AN EXTREMELY HIGH
CAPE OF 5331. WITH THIS IN MIND THE POTENTIAL FOR STRONG DOWNBURST
AND SMALL HAIL IS POSSIBLE AS STORMS FLARE UP LATER THIS MORNING
INTO EARLY AFTERNOON. A LIGHT TO MODERATE WESTERLY FLOW IN THE
LOWER TO MIDDLE LEVELS WITH A NORTHWESTERLY FLOW ALOFT.
&&
.PREV DISCUSSION... /ISSUED 347 AM CDT FRI AUG 10 2012/
SHORT TERM...
A VIGOROUS UPPER LEVEL TROUGH AXIS...AND ASSOCIATED SURFACE
FRONTAL BOUNDARY WILL SLIDE THROUGH THE FORECAST AREA TODAY AND
TONIGHT. WITH INCREASED FORCING ALOFT ASSOCIATED WITH THE TROUGH
AXIS...AND CONTINUED HIGH PW VALUES IN EXCESS OF 2 INCHES...EXPECT
TO SEE ANOTHER ROUND OF STRONG CONVECTION PRODUCING LOCALLY GUSTY
WINDS AND VERY HEAVY RAINFALL. RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR CANNOT BE RULED OUT WITH THE STRONGEST CONVECTION. WITH
LITTLE IN THE WAY TO INHIBIT CONVECTIVE DEVELOPMENT WITH WENT WITH
LIKELY POPS FOR THE DAY. POPS WILL TRAIL OFF SIGNIFICANTLY OVER
THE COASTAL WATERS...WITH ONLY SCATTERED POPS EXPECTED DUE TO LESS
OVERALL INSTABILITY. HOWEVER...A FEW WATERSPOUTS WILL BE POSSIBLE
DURING THE MORNING AND EARLY AFTERNOON HOURS. THE CONVECTION WILL
BEGIN TO WANE BY LATE EVENING...AS OVERALL INSTABILITY VALUES
DECREASE.
HEADING INTO TOMORROW...STRONG DRY AIR ADVECTION WILL TAKE HOLD
ABOVE 700 MB. ADDITIONALLY...AS THE UPPER LEVEL TROUGH AXIS PULLS
TO THE EAST...STRONG NEGATIVE VORTICITY ADVECTION AND RESULTANT
SUBSIDENCE WILL BUILD IN ACROSS THE MID TO UPPER LEVELS. NORTHERN
ZONES WILL BE MOST IMPACTED BY THE DRY AIR ADVECTION AND INCREASED
CAPPING ALOFT...AND HAVE REMOVED POPS FROM THE FORECAST FOR
SOUTHWEST MISSISSIPPI FOR SATURDAY. ALONG THE I-12
CORRIDOR...ONLY ISOLATED CONVECTION IS EXPECTED. ALONG THE
COAST...THE WASHED OUT FRONTAL BOUNDARY WILL STILL BE IN
PLACE. INCREASED LOW LEVEL CONVERGENCE ALONG THE WEAK FRONTAL
BOUNDARY...COMBINED WITH HIGHER OVERALL PW VALUES WILL ALLOW FOR
SCATTERED CONVECTION THROUGH THE DAY ON SATURDAY. THIS WILL ALSO
TRANSLATE INTO THE OFFSHORE WATERS. TEMPERATURES WILL REMAIN
SEASONABLY WARM ON SATURDAY...BUT OVERALL HUMIDITY AND HEAT INDEX
VALUES WILL BE NOTICEABLY LOWER.
THE DRIER AND MORE STABLE AIRMASS WILL BE FIRMLY ENTRENCHED ACROSS
THE AREA BY SUNDAY. PW VALUES ARE EXPECTED TO PLUNGE TO 1.25
INCHES OR LOWER...AND STRONG CAPPING BETWEEN 850 AND 700MB WILL BE
IN PLACE. THIS WILL EFFECTIVELY PUT A DAMPER ON ANY CONVECTIVE
POTENTIAL...AND HAVE A DRY FORECAST IN PLACE FOR ALL OF THE
CWA...EXCLUDING THE OFFSHORE WATERS...WHERE SOMEWHAT HIGHER PW
VALUES WILL LINGER. THE DRIER AIRMASS...COMBINED WITH A SINKING
AIRMASS...WILL ALLOW FOR INCREASED TEMPERATURES ON SUNDAY. HIGHS
WILL CLIMB INTO THE MIDDLE 90S. HOWEVER...OVERNIGHT LOWS WILL ALSO
BE SIGNIFICANTLY COOLER...WITH READINGS FALLING INTO THE MIDDLE TO
UPPER 60S NORTH OF THE I-10 CORRIDOR.
LONG TERM...
MONDAY WILL BE A TRANSITIONAL DAY...AS THE STRONG RIDGING OVER THE
REGION BEGINS TO BREAK DOWN...AND MOISTURE ADVECTION TAKES HOLD IN
THE UPPER LEVELS. PW VALUES WILL INCREASE TO AROUND 1.75 INCHES BY
MONDAY AFTERNOON...AND OVERALL INSTABILITY WILL ALSO INCREASE.
CAPE VALUES WILL RISE TO AROUND 1200 J/KG BY MONDAY
AFTERNOON...WHICH SHOULD BE SUFFICIENT TO SPARK OFF A FEW
DIURNALLY INDUCED THUNDERSTORMS. HAVE INCLUDED A MENTION OF
ISOLATED AFTERNOON CONVECTION FOR MONDAY TO REFLECT THIS RISK. THE
CONVECTION WILL FORM ALONG ANY PRE-EXISTING MESOSCALE BOUNDARIES
SUCH AS SEABREEZE FRONTS AND LINGERING OUTFLOW BOUNDARIES.
TUESDAY THROUGH THURSDAY WILL BE MUCH MORE UNSETTLED...AS A WEAK
UPPER LEVEL TROUGH AXIS SLIDES THROUGH THE MIDWEST. THIS WEAK
SYSTEM WILL FORCE A FRONT INTO THE LOWER MISSISSIPPI VALLEY. THE
FRONT SHOULD SLOWLY DISSIPATE ACROSS THE FORECAST AREA BEGINNING
TUESDAY AND LINGERING INTO THURSDAY. AS THIS BOUNDARY STALLS OVER
THE REGION...CONTINUED MOISTURE ADVECTION ON THE BACK SIDE OF A
BROAD MID-LEVEL RIDGE OVER THE EASTERN GULF OF MEXICO WILL ALLOW
PW VALUES TO RISE BACK TO AROUND 2 INCHES. THE BOUNDARY WILL SERVE
AS A FOCUS FOR CONVECTIVE DEVELOPMENT EACH...WITH CONVECTION BEING
DIURNAL IN NATURE. HAVE BUMPED UP POPS FOR MIDWEEK INTO THE CHANCE
RANGE DUE TO THESE CONDITIONS. TEMPERATURES WILL REMAIN
SEASONABLE...WITH HIGHS IN THE LOWER 90S AND LOWS IN THE MIDDLE
70S EACH DAY.
AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE EARLY MORNING HOURS WITH THE
POSSIBLE EXCEPTION BEING AT SOME OF THE MORE FOG PRONE LOCATIONS
WHICH MAY EXPERIENCE A BOUT WITH LIGHT FOG PRIOR TO DAYBREAK...AND
MAYBE EVEN SOME LOW STATUS AT KMCB FOR A PERIOD OF TIME. SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT ALL TAF
SITES TODAY. COASTAL SITES WILL BE AFFECTED STARTING BETWEEN 13Z AND
15Z...INLAND TAF SITES BETWEEN 15Z AND 17Z AND CONVECTION AFFECTING
ALL TAF SITES THROUGH THE AFTERNOON AND EARLY EVENING. 18
MARINE...
LIGHT SOUTH TO SOUTHWESTERLY FLOW WILL CONTINUE ACROSS THE MARINE
ZONES THROUGH TONIGHT AS THE SURFACE RIDGE OF HIGH PRESSURE TO THE
EAST EXTENDS WEST OF THE GULF. A COLD FRONT WILL PRESS SOUTH TOWARD
THE COASTAL WATERS LATE TONIGHT THROUGH SATURDAY. WEST WINDS WILL
REMAIN ELEVATED UP TO 15 KNOTS ON EASTERN WATERS WITH SEAS BUILDING
UP TO 4 FEET BY THIS EVENING AND TONIGHT. AT THIS TIME...IT APPEARS
THE FRONT WILL STALL BEFORE REACHING THE COAST ON SATURDAY ... THEN
RETREAT NORTH ON SUNDAY. AS A RESULT...WINDS WILL REMAIN WESTERLY
OVER THE COASTAL WATERS TODAY THROUGH SATURDAY. HOWEVER...TIDAL
LAKES MAY EXPERIENCE A NORTHWEST WIND ON SATURDAY WITH FRONT IN THE
AREA. THE FRONT IS EXPECTED TO RETREAT NORTH ON SUNDAY. A WEAK
SURFACE PRESSURE PATTERN WILL BE IN PLACE RESULTING IN WEAK SWRLY
WINDS SUNDAY THROUGH WEDNESDAY. 18
DECISION SUPPORT...
DSS CODE...YELLOW.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...RADAR SURVEILLANCE.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 91 70 90 65 / 70 40 10 10
BTR 92 73 92 67 / 70 40 20 10
ASD 90 75 91 71 / 70 40 30 10
MSY 91 77 91 75 / 70 40 30 10
GPT 89 76 90 72 / 70 40 30 10
PQL 89 76 91 72 / 70 40 30 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Aug 10, 5:10 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
610 AM CDT FRI AUG 10 2012
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-111115-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
610 AM CDT FRI AUG 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A SLOW
MOVING COLD FRONT APPROACHING SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI. SOME OF THE STORMS MAY BECOME SEVERE AT TIMES THIS
AFTERNOON. THE PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL THAT
COULD PRODUCE STREET FLOODING ISSUES. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR WILL BE POSSIBLE. THE STRONGEST STORMS COULD ALSO
PRODUCE LOCALLY DAMAGING WIND GUSTS AND FREQUENT LIGHTNING. THE
THUNDERSTORM ACTIVITY WILL BEGIN TO DISSIPATE DURING THE LATE
EVENING HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY...MAINLY FOR
AREAS ALONG AND SOUTH OF THE INTERSTATE 10 CORRIDOR. A FEW OF
THESE THUNDERSTORMS COULD BE STRONG...PRODUCING LOCALLY HEAVY
DOWNPOURS...GUSTY WINDS...AND FREQUENT LIGHTNING STRIKES.
ANOTHER WEAK FRONTAL BOUNDARY IS EXPECTED TO AFFECT THE AREA
TUESDAY THROUGH THURSDAY. THIS STATIONARY BOUNDARY WILL SERVE AS A
FOCUS FOR SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS EACH
DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY FOR MUCH OF THE OUTLOOK
AREA AND POSSIBLY SATURDAY FOR THE PARISHES GENERALLY SOUTH AND
WEST OF THE TIDAL LAKES.
32
In the hours before
Special weather statement, Aug 10, 6:49 AM CST, 2 hours 6 minutes before
MSZ069-070-101345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
749 AM CDT FRI AUG 10 2012
...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING AMITE
COUNTY...PIKE COUNTY...
AT 742 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 23 MILES NORTH OF LIBERTY...OR ABOUT
11 MILES NORTH OF SMITHDALE...MOVING SOUTH AT 20 MPH.
THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SMITHDALE AND MAGNOLIA
THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS 35 TO 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Aug 10, 7:45 AM CST, 1 hour 10 minutes before
LAZ057>067-070-101545-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
845 AM CDT FRI AUG 10 2012
...LINE OF STRONG THUNDERSTORMS DEVELOPING AND EXPECTING TO AFFECT
ST. JAMES PARISH...TERREBONNE PARISH...ST. JOHN THE BAPTIST
PARISH...ST. CHARLES PARISH...LAFOURCHE PARISH...JEFFERSON
PARISH...UPPER PLAQUEMINES PARISH...ORLEANS PARISH...ST. BERNARD
PARISH THROUGH 11 AM CDT...
AT 838 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS FROM 6 MILES WEST OF NEW ORLEANS TO
75 MILES SOUTHWEST OF HOUMA...MOVING SOUTHEAST AT 5 MPH. THE
INDIVIDUAL STORMS ALONG THE LINE ARE MOVING NORTHEAST AROUND 10 MPH.
THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS 35 TO 45
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
STAY TUNED FOR LATER STATEMENTS AND POSSIBLE FLASH FLOOD OR SEVERE
THUNDERSTORM WARNINGS THROUGHOUT THE MORNING.
24/RR
Thunderstorm Wind, St. Charles
- When
- August 10, 8:55 AM CST
- Where
- St. Charles County, 5 mi SE of Des Allemands
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 29.779, -90.411
Reports were received of 6 trees blown down in the Bayou Gauche area.
Thunderstorm Wind, St. Tammany
- When
- August 10, 12:22 PM CST
- Where
- St. Tammany County, 3.37 mi S of Goodbee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 30.452, -90.207
Entergy reported two power outages in the Madisonville area affecting 41 customers.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, August 10, 20122 deaths · 1 event
- Flash Flooding and Flooding in Massachusetts, August 10, 20121 injured · $155,000 · 70 kt wind · 17 events
- Wildfire in Texas, August 10 to 20, 2012$370,000 · 4 events
- Flood and Damaging Winds in Connecticut, August 10, 2012$153,000 · 87 kt wind · 10 events
- Tornado and Flash Flooding in Rhode Island, August 10, 2012$88,000 · EF0 · 13 events
- Tornado and Damaging Winds in New York, August 10, 2012$114,000 · EF0 · 4 events
- Flash Flood and Damaging Winds in Mississippi, August 10, 2012$81,000 · 65 kt wind · 6 events
- Flash Flood and Damaging Winds in Alabama, August 10, 2012$50,000 · 5 events
- Damaging Winds in Texas, August 10 to 11, 2012$37,000 · 65 kt wind · 7 events
- Damaging Winds in Connecticut, August 10, 2012$21,000 · 61 kt wind · 6 events
- Damaging Winds in Tennessee, August 10, 2012$19,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 10, 2012$12,000 · 56 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392870, 392872.